Wisconsin, 2011Flooding and Heavy Rain in Wisconsin, July 28, 2011
July 28, 2011 · NWS ARX · 3 events in 3 counties and zones
Thunderstorms developed along and north of a nearly stationary warm front over western Wisconsin during the afternoon of July 28th. These storms were very slow moving and were excellent rain producers dumping between 4 and 6 inches of rain on some locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along and north of a nearly stationary warm front over western Wisconsin during the afternoon of July 28th. These storms were very slow moving and were excellent rain producers dumping between 4 and 6 inches of rain on some locations. The highest reported rainfall total was 5.70 inches at Mississippi River Lock and Dam 5A near Fountain City (Buffalo County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 28, 1:55 PM CST, 5 minutes earlier.
Area forecast discussion, Jul 28, 1:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT THU JUL 28 2011
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN FORECAST CONCERNS ARE ON SEVERE/FLOODING POTENTIAL GOING INTO
THIS EVENING. ATTENTION THEN TURNS TO FOG POTENTIAL OVER THE NEXT
COUPLE OF NIGHTS WITH ABUNDANT LOW-LEVEL MOISTURE IN PLACE.
SATELLITE WATER VAPOR IMAGERY AT 2 PM THIS AFTERNOON SHOWING
SUBTROPICAL PLUME WELL ENTRENCHED ACROSS THE UPPER MIDWEST/UPPER
MISSISSIPPI RIVER VALLEY REGION IN ADVANCE OF A MID-LEVEL SHORTWAVE
TROUGH WHICH WAS MOVING EAST ACROSS THE DAKOTAS. RADAR MOSAIC
SHOWING CONVECTION STARTING TO ENERGIZE ACROSS SOUTHEAST MN IN
ADVANCE OF THE WAVE/SURFACE TROUGH IN DAYTIME HEATING...AND WITH THE
INFLUENCE OF RIGHT ENTRANCE REGION OF 300MB JET. RUC/LAPS SHOW PW
VALUES ACROSS THE AREA IN THE 1.5-2.5 INCH RANGE...CAUSING THESE
SHRA/TS TO BE VERY EFFICIENT RAIN-MAKERS.
NO MAJOR DIFFERENCES NOTED WITH THE 28.12Z NCEP MODEL SUITE/28.09Z
SREF.
AS THE MID-LEVEL SHORTWAVE TROUGH/SURFACE BOUNDARY PUSHES INTO THE
AREA...WILL HAVE TO CONTEND WITH MORE STRONG CONVECTION/HEAVY
RAINFALL THIS EVENING...ESPECIALLY ACROSS NORTHEAST IA INTO FAR
SOUTHWEST WI...WHICH ALREADY RECEIVED VERY HEAVY RAINFALL LAST NIGHT
INTO THIS MORNING. //SEE THE SPECIAL HYDROLOGY SECTION BELOW//. WILL
ALSO HAVE TO KEEP AN EYE ON SEVERE POTENTIAL AS WELL THIS EVENING AS
MLCAPES REMAIN IN THE 2000-2500J/KG RANGE WITH 0-3KM SHEAR IN THE
20-30KT RANGE. MODELS THEN SHOW DRIER AIR MOVING IN AFTER MIDNIGHT
AS HIGH PRESSURE BEGINS TO NOSE IN FROM THE DAKOTAS. THIS IS
EXPECTED TO PUT A DIMINISHING TREND ON THE CONVECTION. WAS THEN
INITIALLY THINKING ABOUT DENSE FOG POTENTIAL TONIGHT GIVEN VERY
MOIST GROUND CONDITIONS AND VERY LIGHT NORTHWEST FLOW OVERNIGHT.
HOWEVER...MODELS DO SHOW DRIER AIR WITH DEW POINTS DROPPING INTO THE
60S. ENOUGH MIXING OF THIS DRIER AIR SHOULD INHIBIT WIDESPREAD FOG.
WEAK RIDGE OF HIGH PRESSURE DRIFTS ACROSS THE AREA FRIDAY THROUGH
SATURDAY FOR SOME DRYING. THERE AREA SOME HINTS BY THE NAM THAT
THERE MAY BE SOME ELEVATED SHOWER/THUNDER ACTIVITY NORTH OF HIGHWAY
10 BY SATURDAY AFTERNOON IN WARM AIR ADVECTION/ISENTROPIC LIFT WING
OF A MID-LEVEL SHORTWAVE TROUGH MOVING ACROSS NORTHERN MN. WILL KEEP
AN EYE ON THIS BUT WILL LEAVE FORECAST DRY FOR NOW AS THE NAM IS THE
ONLY MODEL SHOWING ANY PRECIPITATION. OTHERWISE...TEMPERATURES
SHOULD BE SEASONABLY WARM WITH HIGHS FRIDAY IN THE LOW TO MID 80S
AND IN THE MID-UPPER 80S SATURDAY.
FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT...WILL BE WATCHING FOR A
MID-LEVEL TROUGH/SURFACE COLD FRONT TO SLOWLY SAG SOUTHEAST THROUGH
THE AREA FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. WILL HAVE TO
KEEP A CLOSE ON SUNDAY FOR SEVERE WEATHER POTENTIAL. GFS SHOWING
MLCAPE GROWING INTO THE 2500-4000J/KG RANGE BY AFTERNOON WITH 0-6KM
BULK SHEAR AROUND 35KT.
.LONG TERM...MONDAY THROUGH THURSDAY
28.12Z GFS/ECMWF SHOW A PROGRESSIVE AND FAIRLY ACTIVE WEATHER
PATTERN SETTING UP THROUGH THE PERIOD. CENTRAL CONUS RIDGE STARTS
OUT FAIRLY AMPLIFIED ON MONDAY FOR WARM AND HUMID CONDITIONS. RIDGE
THEN WEAKENS THROUGH THE REMAINDER OF THE PERIOD AS A COUPLE
MID-LEVEL TROUGHS MIGRATE ACROSS THE PLAINS INTO THE UPPER
MIDWEST/UPPER MISSISSIPPI RIVER REGION...BRINGING WITH THEM A CHANCE
OF SHOWERS AND THUNDERSTORMS.
&&
.AVIATION...
VERY WEAK SURFACE FLOW OVER THE REGION TODAY IS COMPLICATING THE
FORECAST GOING INTO THE OVERNIGHT HOURS. A WEAK SURFACE LOW OVER
CENTRAL IOWA IS EXPECTED TO MOVE EAST ALONG THE STATIONARY BOUNDARY
THROUGH THIS EVENING WITH THE POSSIBILITY OF MORE CONVECTION. THIS
ACTIVITY IS EXPECTED TO REMAIN SOUTH OF BOTH TAF SITES. ONCE THE LOW
GETS TO THE EAST OF THE AREA...A WEAK COLD FRONT ACROSS MINNESOTA
WILL SLIP THROUGH THE REGION SWITCHING THE FLOW AROUND TO THE NORTH.
EVEN THOUGH THIS FLOW WILL NOT BE STRONG...IT IS EXPECTED TO BE
ENOUGH TO BRING SOME DRIER AIR INTO THE REGION. THE FORECAST
SOUNDINGS FROM THE 28.12Z NAM FOR BOTH TAF SITES DOES NOT SHOW
SATURATION OCCURRING WITH VERY GOOD DRYING OCCURRING JUST ABOVE THE
SURFACE. THE 18.12Z GFS AND MAV GUIDANCE HOWEVER...IS NOT AS
OPTIMISTIC WITH THIS DRYING AND WOULD SUGGEST FOG WILL FORM THAT
WOULD DROP THE VISIBILITY BELOW A MILE AT BOTH TAF SITES. SURFACE
OBSERVATIONS BEHIND THE FRONT CONFIRM THE PRESENCE OF THE DRIER AIR
AT THE SURFACE AND THE 28.12Z SOUNDING FROM KMPX SHOWS THE DRY AIR
ALOFT AS WELL. WILL CONTINUE THE TRENDS OF FOG WITH MVFR
VISIBILITIES DEVELOPING THIS EVENING AND HAVE INCLUDED THE
POSSIBILITY OF THE VISIBILITY BRIEFLY DROPPING TO IFR LATE TONIGHT.
&&
.HYDROLOGY...
WITH PRECIPITABLE WATER VALUES HOVERING AROUND 2.5 INCHES...EXPECT
EFFICIENT HEAVY RAIN-MAKING THUNDERSTORMS ONCE AGAIN AS THEY TRACK
ACROSS THE AREA THIS EVENING. WITH THE PROLIFIC RAINFALL THAT FELL
LAST NIGHT THROUGH THIS MORNING ACROSS PORTIONS OF NORTHEAST IA/FAR
SOUTHWEST WI...ANY ADDITIONAL RAINFALL THROUGH THIS EVENING WILL BE
DIRECTLY CONVERTED TO RUNOFF AND FLOODING. AS SUCH...WILL KEEP FLASH
FLOOD WATCH GOING UNTIL MIDNIGHT TONIGHT FOR FAYETTE AND CLAYTON
COUNTIES IN IA...AND GRANT COUNTY IN WISCONSIN. THUNDERSTORMS SHOULD
THEN BE ON A DIMINISHING TREND AFTER MIDNIGHT AS HIGH PRESSURE OVER
THE DAKOTAS PUSHES FRONTAL BOUNDARY/VERY MUGGY AIRMASS FURTHER
SOUTHEAST OF THE AREA.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WIZ061.
MN...NONE.
IA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR IAZ029-IAZ030.
&&
SHORT/LONG TERM/HYDROLOGY...DAS
AVIATION....................04
Hazardous weather outlook, Jul 28, 9:07 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1007 AM CDT THU JUL 28 2011
IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
053>055-291100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CRAWFORD-DODGE-FILLMORE-
FLOYD-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
1007 AM CDT THU JUL 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING GENERALLY
SOUTH OF A NEILLSVILLE WISCONSIN...TO ROCHESTER MINNESOTA LINE. AT
THIS POINT ANY STORMS LOOK TO REMAIN BELOW SEVERE LEVELS. HOWEVER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ADDITIONAL THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH
SUNDAY NIGHT AND THEN AGAIN MONDAY NIGHT THROUGH WEDNESDAY. IT IS TOO
EARLY TO DISCERN WHETHER ANY OF THESE STORMS WOULD BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ029-030-WIZ061-291100-
CLAYTON-FAYETTE-GRANT-
1007 AM CDT THU JUL 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT FOR FAYETTE...
CLAYTON AND GRANT COUNTIES. THUNDERSTORMS WITH HEAVY RAIN WILL
REMAIN POSSIBLE ACROSS THIS AREA THROUGH THE EVENING. THE HEAVY
RAIN COULD AGGRAVATE ANY ONGOING FLOODING OR CREATE SOME NEW
FLOODING.
A WARM FRONT ACROSS NORTHEAST IOWA INTO SOUTHWEST WISCONSIN WILL
SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORMS THROUGH AND TONIGHT.
THE ENVIRONMENT IS FAVORABLE FOR THE STORMS TO PRODUCE DAMAGING
WINDS...VERY HEAVY RAINFALL AND EVEN A TORNADO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ADDITIONAL THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH
SUNDAY NIGHT AND THEN AGAIN MONDAY NIGHT THROUGH WEDNESDAY. IT IS TOO
EARLY TO DISCERN WHETHER ANY OF THESE STORMS WOULD BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ANY
RAINFALL REPORTS WOULD BE GREATLY APPRECIATED AS WELL.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
04
In the hours before
Special weather statement, Jul 28, 8:10 AM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
910 AM CDT THU JUL 28 2011
IAZ029-030-WIZ061-281500-
CLAYTON-FAYETTE-GRANT-
910 AM CDT THU JUL 28 2011
...STRONG THUNDERSTORMS EXPECTED IN CLAYTON...FAYETTE AND GRANT
COUNTIES...
A CLUSTER OF THUNDERSTORMS WITH LOCALLY HEAVY RAIN WAS ADVANCING
ACROSS EASTERN IOWA THIS MORNING. IT WILL BRING ANOTHER INCH OF RAIN
AND COULD CREATE NEW AREAS OF FLOODING OR HAMPER EXISTING FLOODING
IN THIS REGION FROM OVERNIGHT HEAVY RAIN.
OCCASIONAL LIGHTNING AND BRIEF GUSTY WINDS ARE ALSO POSSIBLE.
SHEA
Special weather statement, Jul 28, 8:54 AM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
954 AM CDT THU JUL 28 2011
IAZ029-030-WIZ054-061-281545-
CLAYTON-CRAWFORD-FAYETTE-GRANT-
954 AM CDT THU JUL 28 2011
...STRONG THUNDERSTORMS EXPECTED IN CLAYTON...CRAWFORD...FAYETTE AND
GRANT COUNTIES...
AT 950 AM...THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN WERE
MOVING THROUGH FAYETTE COUNTY IOWA...APPROACHING FAYETTE...
STRAWBERRY POINT...EDGEWOOD AND ELKADER IOWA. WIND GUSTS OF 40 TO 50
MPH ALONG WITH ADDITIONAL HEAVY RAIN CAN BE EXPECTED.
THESE STORMS WILL CONTINUE TO MOVE ACROSS EASTERN IOWA AND INTO
NEIGHBORING SOUTHWEST WISCONSIN THROUGH NOON.
ADDITIONAL HEAVY RAIN COULD LEAD TO MORE FLOODING OR BRING WATER
LEVELS BACK UP THAT HAD BEEN FALLING. FLOOD WARNINGS REMAIN IN
EFFECT FOR MOST OF THE AREA.
MOVE INDOORS WHEN THESE STORMS PASS. STAY ON HIGHER GROUND AND BE
ALERT FOR FLASH FLOODING ESPECIALLY.
SHEA
Local storm report, Jul 28, 11:05 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1205 PM CDT THU JUL 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM FLASH FLOOD OSTERDOCK 42.73N 91.16W
07/28/2011 CLAYTON IA LAW ENFORCEMENT
WATER CAME OVER SEVERAL NEARBY ROADS CAUSING DAMAGE.
&&
SHEASpecial weather statement, Jul 28, 1:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
232 PM CDT THU JUL 28 2011
IAZ008-009-018-MNZ079-086>088-094-095-282130-
DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINONA-
232 PM CDT THU JUL 28 2011
...STORMS FORMING OVER SOUTHERN MINNESOTA...
AT 230 PM...THUNDERSTORMS WERE ALONG THE MINNESOTA-IOWA STATELINE
SOUTHEAST OF AUSTIN. OTHER STORMS HAD FORMED ACROSS SOUTHERN
MINNESOTA...MAINLY WEST OF INTERSTATE 35. MOVEMENT WAS SLOWLY TO THE
NORTHEAST.
AS THESE STORMS CONTINUE TO FORM...LOOK FOR PERIODS OF HEAVY RAIN AT
TIMES WHICH COULD LEAD TO SMALL STREAM FLOODING. AN INCH AND A HALF
OF RAIN IN SPOTS IS NOT OUT OF THE QUESTION. STAY CLEAR OF DRAINAGE
AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP.
BRIEF FUNNEL CLOUDS ARE ALSO POSSIBLE BUT THEY ARE NOT EXPECTED TO
TOUCH THE GROUND. IF YOU NOTICE ONE APPROACHING GROUND...SEEK SAFE
SHELTER INSIDE A BUILDING.
SHEA
Heavy Rain, Buffalo
- When
- July 28, 2:00 PM CST to 4:00 PM CST
- Where
- Buffalo County, 2.66 mi WNW of Bluff Siding
- Reported by
- Other Federal Agency
- Coordinates
- 44.088, -91.667
A total of 5.70 inches of rain fell in a two hour period at the Mississippi River Lock and Dam 5A near Fountain City.
Flood, Trempealeau
- When
- July 28, 4:10 PM CST to 6:30 PM CST
- Where
- Trempealeau County, 0.98 mi S of Strum to 2.6 mi SSE of Osseo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.536, -91.378
Heavy rain produced standing water that covered parts of County Highways D and OO south of Strum and County Highway B and Call Road south of Osseo. The roads were closed until the water receded.
Flood, Jackson
- When
- July 28, 5:25 PM CST to 7:30 PM CST
- Where
- Jackson County, 1.85 mi ENE of Vaudreuil to 2.31 mi W of Winnebago Mission
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.314, -90.848
Heavy rains produced some standing water over U.S. Highway 12 and State Highway 27 northeast of Black River Falls.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, July 28, 20112 injured · $1.0 million · 1 event
- Flash Flood and Damaging Winds in Illinois, July 28 to 29, 2011$270,000 · 60 kt wind · 7 events
- Flash Flood in Illinois, July 28 to 29, 2011$250,000 · 1 event
- Wildfire in Arkansas, July 28 to 31, 2011$150,000 · 1 event
- Flood and Damaging Winds in Pennsylvania, July 28, 2011$95,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Kansas, July 28, 2011$77,000 · 70 kt wind · 3 events
- Flash Flooding and Flood in Michigan, July 28, 2011$55,000 · 50 kt wind · 5 events
- Flash Flooding in New Mexico, July 28, 2011$50,000 · 2 events
- Damaging Wind in Iowa, July 28, 2011$50,000 · 74 kt wind · 1 event
- Heat in West Virginia, July 28 to 29, 201128 events
- Flash Flooding in Arizona, July 28, 2011$20,000 · 2 events
- Flash Flood and Flood in Minnesota, July 28, 2011$17,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330680, 330681, 330682.